The use of sulfanilamide (para-aminobenzenesulfonamide) in the treatment of various bacterial infections, notably those caused by the hemolytic streptococcus, is rapidly becoming widespread owing to the favorable reports published first by Domagk in Germany,1 then by Colebrook in England,2 and recently by Long and Bliss3 in the United States. Certain minor toxic effects of the drug have been noted; namely, a depression of liver function as determined by the bromsulfalein excretion test, fever, cyanosis and mild acidosis;4 but thus far no toxic effects of alarming proportions have been described in the literature. That a drug with such close chemical relationship to aniline might have a very serious effect on the blood and bone marrow has undoubtedly been in the minds of many, and in this clinic patients have been rather carefully watched for the appearance of such phenomena. During five months of intensive use of sulfanilamide
HARVEY AM, JANEWAY CA. THE DEVELOPMENT OF ACUTE HEMOLYTIC ANEMIA: DURING THE ADMINISTRATION OF SULFANILAMIDE (PARA-AMINOBENZENESULFONAMIDE). JAMA. 1937;109(1):12–16. doi:10.1001/jama.1937.02780270014004
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: